1. Health
Send to a Friend via Email

Discuss in my forum

My Doctor Ignores Side Effects - What Should I Do?

Know what symptoms are not likely to be side effects

By

Updated September 24, 2013

Page 1 of this article quotes a reader named Susan who said that her psychiatrist ignored her concerns when she began having panic/anxiety attacks, hallucinations and shaking after starting a new medication, Abilify. She also said that Abilify "gave [her] gastroparesis." We addressed the issues of anxiety and shaking on page 1.

The other two conditions mentioned are more likely to have had other causes:

  • No clinical studies have found that hallucinations were reported as a side effect of Abilify. This doesn't mean it's impossible, but the probable explanation is that these were part of the bipolar illness. Knowing how soon Susan began experiencing hallucinations after starting the new medication might shed some light on this.

  • Susan said that Abilify "gave [her] gastroparesis." We do not know how this conclusion was made, but it is highly unlikely. "Gastroparesis, also called delayed gastric emptying, is a disorder in which the stomach takes too long to empty its contents. ... Gastroparesis happens when nerves to the stomach are damaged or stop working." (See About Heartburn - Gastroparesis by Sharon Gillson.) While patients treated with atypical antipsychotics may be at an increased risk for developing diabetes, and diabetes is a prime cause of gastroparesis, it takes years of high blood sugar to cause enough damage to result in this illness. Furthermore, Susan made no mention of diabetes.
Again, let me emphasize:
  1. Be a responsible patient - educate yourself about your meds.

  2. Know what your doctor should do so you will know when it's not being done.

  3. If your prescribing doctor is not responding appropriately regarding side effects, take action to protect your health.

Important Note: Abilify has been shown to be an effective drug for treating bipolar disorder, schizophrenia and related illnesses. This article in no way intends to discourage people from taking this medication. Any medication can cause side effects; for most people, if they do experience side effects, these are mild to moderate and may go away after a short time.

References:

  1. About.com
  2. Health
  3. Bipolar Disorder
  4. Medications
  5. Maybe this condition is NOT a side effect of my new medication

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.